Louisiana, 2011Flood in Louisiana, May 5 to 31, 2011
May 5 to 31, 2011 · NWS LIX · 1 event in 1 county or zone
Snow melt in the central and northern United States and heavy springtime rainfall in the Ohio Valley and Tennessee Valleys contributed to significant flooding along the lower Mississippi River. The magnitude of flooding was comparable to the floods of 1927, 1983, and 1993.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow melt in the central and northern United States and heavy springtime rainfall in the Ohio Valley and Tennessee Valleys contributed to significant flooding along the lower Mississippi River. The magnitude of flooding was comparable to the floods of 1927, 1983, and 1993. Moderate to major flood levels were reached during May along the Mississippi River from Red River Landing to Donaldsonville, with moderate to minor flood stages reached from Donaldsonville south to the metro New Orleans area. High river flows and stages prompted the Corps of Engineers to operate both the Morganza Spillway, north of Baton Rouge, and the Bonnet Carre Spillway, west of New Orleans. The maximum opening of the Bonnet Carre Spillway was reached in mid to late May when 330 of the 360 total gates were opened . The Morganza Spillway was utilized for the first time since 1973. A maximum of 17 of the 125 potential gates were opened by May 18, with gate closures beginning in the latter part of May. The combination of spillway openings and river levees protected the populated areas of southeast Louisiana from floodwaters. River transportation and industries along the river did suffer some economic effect from high water. Low land flooding occurred along the Morganza Floodway when the Morganza Spillway was opened. Along the east bank of the Mississippi River north of Baton Rouge, naturally occurring higher terrain protected most communities, however some low land flooding near the river occurred with a same fishing and hunting camps as well as some areas becoming isolated. In addition low land flooding occurred along the Atchafalaya spillway area bordering Iberville and Assumption Parishes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 4, 10:25 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, May 4, 10:25 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1125 PM CDT WED MAY 4 2011
.AVIATION...
EXPECT VFR CONDITIONS TO CONTINUE THROUGH THE FORECAST PERIOD.
WINDS SHOULD GRADUALLY GAIN A SOUTHERLY COMPONENT DURING THE
AFTERNOON HOURS ON THURSDAY. 35
&&
.PREV DISCUSSION... /ISSUED 330 PM CDT WED MAY 4 2011/
SYNOPSIS...
LATEST SURFACE ANALYSIS SHOWED A 1030MB HIGH OVER SOUTHERN
ILLINOIS WITH RIDGE AXIS SOUTHWEST TO THE NORTHWEST GULF. UPPER
AIR ANALYSIS SHOWED A SHORT WAVE JUST EAST OF THE GREAT LAKES
REGION TO THE CAROLINAS FOLLOWED BY A RIDGE AXIS FROM MID
MISSISSIPPI VALLEY TO HUDSON FOLLOWED BY A BROAD WAVE OVER THE
NORTHERN PLAINS. A WEST TO NORTHWEST FLOW WAS NOTED FROM THE
SOUTHERN PLAINS TO SOUTHEAST CONUS.
SHORT TERM...
A QUIET WEATHER PATTERN WILL YIELD A SLIGHT WARMING TREND THROUGH
FRIDAY. THE CENTER OF THE HIGH EXPECTED TO MEANDER FROM THE OHIO
VALLEY TONIGHT TO THE CENTRAL GULF FRIDAY. UPPER LEVEL WAVE
NORTHERN PLAINS WILL SHIFT EAST. AS A RESULT...THICKNESS LAYERS
SLOWLY INCREASE THROUGH FRIDAY...THUS KEEPING A FAST WARMING TREND
PUSHED BACK FOR THE WEEKEND. LOW TEMPS WILL REMAIN BELOW NORM
THROUGH FRIDAY MORNING. DRY AIR WILL ALLOW TEMPS WARM EACH
AFTERNOON...FINALLY REACHING NORMS BY FRIDAY AFTERNOON.
LONG TERM...
THIS QUIET WEATHER PATTERN WILL CONTINUE THROUGH TUESDAY. SURFACE
HIGH WILL SLOWLY MIGRATE EAST AS THE UPPER LEVEL FLOW REMAINS
WESTERLY THROUGH SUNDAY. A PACIFIC STORM WILL DEEPENED OVER WEST
COAST AND AMPLIFY A DEVELOPING RIDGE OVER EASTERN CONUS MONDAY AND
TUESDAY. AS A RESULT...TEMPS WILL RISE ABOVE NORMS WITH AFTERNOON HIGH
TEMPS AROUND 90F FOR SEVERAL LOCATIONS NEXT WEEK.
AVIATION...
SOME HIGH CLOUDS ARE STREAMING INTO THE AREA FROM THE WEST.
OTHERWISE VFR CAVOK CONDITIONS ARE EXPECTED NEXT 24-30 HOURS. 24/RR
MARINE...
WILL LOWER ADVISORY OVER OFFSHORE AREAS BY LATE AFTERNOON. WIND
SPEEDS WILL BE VERY LIGHT INTO THE WEEKEND. RETURN FLOW WILL BEGIN
OVER THE WEEKEND AS THE HIGH MOVES EAST AND A SLOW INCREASE IN
MOISTURE AND WIND SPEEDS WILL BEGIN BY THE FIRST OF NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 43 76 46 82 / 0 0 0 0
BTR 47 78 51 85 / 0 0 0 0
ASD 44 77 48 82 / 0 0 0 0
MSY 55 76 57 82 / 0 0 0 0
GPT 47 77 50 82 / 0 0 0 0
PQL 44 77 46 84 / 0 0 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 4, 5:00 PM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 PM CDT WED MAY 4 2011
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-051630-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
600 PM CDT WED MAY 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...TONIGHT
MINOR FLOODING IS CURRENTLY OCCURRING ON THE MISSISSIPPI RIVER AT
RED RIVER LANDING AND BATON ROUGE...AND ALSO ALONG THE ATCHAFALAYA
RIVER AT MORGAN CITY. PLEASE SEE THE LATEST FLOOD WARNINGS AND FLOOD
STATEMENTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FLOOD WARNINGS ARE IN EFFECT FOR THE MISSISSIPPI RIVER AT RED RIVER
LANDING...BATON ROUGE AND DONALDSONVILLE. A FLOOD WARNING IS ALSO IN
EFFECT FOR THE ATCHAFALAYA RIVER AT MORGAN CITY. PLEASE SEE THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flood, West Feliciana
- When
- May 5, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- West Feliciana County, 1.84 mi WNW of Angola to 2.41 mi S of Plettenberg
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 30.987, -91.650
Naturally occurring higher terrain along the east bank of the Mississippi River protected communities from the Mississippi flood waters. However, considerable flooding of low land areas occurred near the Mississippi River. Some temporary structures such as fishing-hunting camps were flooded. Several houses and local businesses were were flooded or isolated due to flooded roadways and property.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Arkansas, May 5 to 31, 2011$2.2 million · 1 event
- Frost and Freeze in West Virginia, May 5, 20113 events
- Frost and Freeze in Virginia, May 5, 20112 events
- Wildfire in Georgia, May 5, 20111 event
- Hail in Missouri, May 5, 20110.75 in hail · 1 event
- Flood in Minnesota, May 5 to 13, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351844.